New Mexico, 2003

Drought in New Mexico, April 1 to 30, 2003

April 1 to 30, 2003 · NWS ABQ · 22 events in 22 counties and zones

Dry and windy weather during the month sapped snow packs and further reduced the available snow melt and season runoff. Although some areas benefited from good runoff and a few localized heavy rain events, much of the region remained entrenched in both a climatological and river-stream hydrological drought that continued to impact irrigation and fire management decisions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Dry and windy weather during the month sapped snow packs and further reduced the available snow melt and season runoff. Although some areas benefited from good runoff and a few localized heavy rain events, much of the region remained entrenched in both a climatological and river-stream hydrological drought that continued to impact irrigation and fire management decisions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 2:48 PM MST, 9 hours 12 minutes earlier.

Area forecast discussion, Mar 31, 2:48 PM MST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
248 PM MST MON MAR 31 2003

AXIS OF BROAD UPPER RIDGE TRAVERSES THE REGION TNGT BEFORE MID-LEVEL
FLOW BECOMES SWLY TUE AND STRENGTHENS TUE NIGHT/WED. THE FIRST WEEK
OF APRIL WILL LIVE UP TO ITS BILLING...THE WINDIEST MONTH OF THE
YEAR. SHARPENING LEE SFC TROF COUPLED WITH DEEP AFTERNOON MIXING WILL
RESULT IN WIDESPREAD BREEZY TO LOCALLY WINDY CONDITIONS TUE
AFTERNOON. A FEW GUSTS TO 35 MPH POSSIBLE ACROSS THE EC/NE. TUE
SHOULD ALSO BE WARMEST DAY OF THE WEEK...WITH 70S AND 80S AT THE
LOWER ELEVATIONS AND 60S IN THE MOUNTAINS. GUSTY WINDS AND LOW RH/S
WILL BE OF PARTICULAR CONCERN ON FIRE WX DESK.

EVEN STRONGER WINDS DEVELOP WED AS GRADIENTS SFC/ALOFT TIGHTEN.
LOWERING HEIGHTS/THICKNESSES ARGUE FOR SLIGHT COOLING NC/NW BUT ANY
DYNAMIC COOLING EFFECTS WILL BE OFFSET BY DOWNSLOPE IN THE EAST SO
HAVE TRENDED TOWARD WARMER ETA MOS.

AS FOR CLOUD COVER...NOT MUCH. SOME THIN CIRRUS TO DRIFT ACROSS THE
FAR NORTH LATER TONIGHT/TUE BEFORE MODEL CROSS-SECTIONS SUGGEST AN
INCREASE IN HIGH LEVEL RH BY WED ASSOCD WITH MINOR WAVES MOVING
THROUGH THE SWLY FLOW. LOW LEVELS TO REMAIN DRY. GFS CONTINUES TO
SHOW SUB-TROPICAL FETCH FLIRTING WITH OUR SERN-MOST ZONES ON
WED...WHILE ETA KEEPS BULK OF THIS MSTR SOUTHEAST OF CWFA.

FAIR WX PATTERN THU/FRI...SAVE FOR BREEZY TO LOCALLY WINDY CONDITIONS
EACH AFTERNOON/EVENING. COLD UPPER TROUGH DIGGING INTO THE GREAT
BASIN SAT WILL KEEP THE WIND MACHINE CRANKED UP FOR THE WEEKEND INTO
EARLY NEXT WEEK.  PROSPECTS FOR SHOWERS LOOK PRETTY SLIM ACROSS THE
NW SAT PM...WITH SLIGHTLY BETTER ODDS ACROSS THE FAR NORTH SUN
THROUGH MON AM.  KJ

ABQ AB 042/078 044/077 040 41000
SAF AB 034/075 037/073 032 41000
TCC UA 043/086 047/085 046 41000

.ABQ...NONE.
Hazardous weather outlook, Mar 31, 6:00 AM MST, 18 hours before
NMZ001>021-026-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON MAR 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

22 drought. Local standard time, as filed.

Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Chaves County Plains / Chaves Except X Sw

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Chaves County Plains / Chaves Except X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Curry

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, De Baca

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Guadalupe Mountains of Chaves County / X Sw Chaves

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Harding

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lower Rio Grande Valley / Part of C and E Socorro

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lower Rio Grande Valley / Part of C and E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Quay

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Roosevelt

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354433, 5354434, 5354435, 5354436, 5354437, 5354438, 5354439, 5354440, 5354441, 5354442, 5354443, 5354444, 5354445, 5354446, 5354447, 5354448, 5354449, 5354450, 5354451, 5354452, 5354453, 5354454.